I discontinued the NSSRI, Cymbalta about five months ago for financial reasons. I went through severe, almost unbearable, side effects after stopping the drug. I had found Cymbalta to be more helpful with anxiety than depression. My depression and anxiety returned of course -- full force -- and now in a form that is worse than it had ever been. The very nature of the depression has changed from what it was prior to beginning my course of treatment with Cymbalta. It is simply a different form of depression from anything I have experienced before, complete with a new host of symptoms. I am now fearful of going back on any psychotropic medication. I have at one time or another been prescribed virtually the complete gamut of anti-depressants; nothing has worked. I am a 71 year old male. I am very tired.
Discontinuing Cymbalta abruptly can cause everything from diarrhea, headache, and "brain zaps" to a general feeling of malaise. If you taper over time, these side effects will be much less. If your depression and anxiety have returned, you'll need to do something. If the Cymbalta worked, it is an option. Another good SNRI is Pristiq. Discuss your options with the doc and you'll get it figured out.
Hey goodknock - I understand how you feel completely. I was on Cymbalta and had to go off as well. That was 10 months ago and I am only now starting to feel like myself again. After messing me up with this med my regular doc realized he had no idea of what to do so sent me to a Psychiatrist. Best thing he ever did for me.
My anxiety was so bad after being off it that if I got out of sight of my house I would start to cry. I had never had that before so I did give in and take a very low dose of Zoloft for a month to get it manageable then Ativan .5mg as needed for a bit.
The deep dark hole of depression was the hardest to get out of as any of the other antidepressants seem to make it worse.
My Psych Doc put me on a mood stablizer and that has finally done the trick. No more deep dark hole or any rages like I had when first off cymbalta.
Don't know if any of this helps you but I really wanted to let you know that you are not alone in having so much problems after taking then stopping Cymbalta.
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 7 Aug 2011 • 4 answers
Have there been any permanent health problems after stoping cymbalta/i am having terrible withdrawa?
Updated 29 Jan 2014 • 2 answers
Updated 14 Mar 2014 • 2 answers
Updated 24 Jun 2015 • 1 answer
Updated 17 May 2018 • 1 answer